Idaho, 2012

Flooding in Idaho, March 10 to 20, 2012

March 10 to 20, 2012 · NWS PIH · 3 events in 3 counties and zones

Warm temperatures along with extensive rain and snowfall and frozen ground led to an extended period of sheet flooding. The most extensive occurred in Bellevue in Blaine County and in Fremont County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Warm temperatures along with extensive rain and snowfall and frozen ground led to an extended period of sheet flooding. The most extensive occurred in Bellevue in Blaine County and in Fremont County. Much of the damage was due to flooding of local and County Roads in Fremont and Blaine Counties. A Disaster Declaration was declared in Fremont County on March 15th. The city of Bellevue in Blaine County also had a city declaration of emergency due to the sheet flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Mar 10, 2:48 AM MST, 4 hours 12 minutes earlier.

Area forecast discussion, Mar 10, 2:48 AM MST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE POCATELLO ID
248 AM MST SAT MAR 10 2012

.SHORT TERM...TODAY THROUGH TUESDAY. UPPER LEVEL FLOW WILL SLOWLY
BECOME SOUTHWESTERLY TONIGHT AS UPPER RIDGING WEAKENS OVER THE AREA.
THE FLOW WILL GRADUALLY BECOME STRONGER SUNDAY MORNING AND ADVECT
MOISTURE OVER THE CENTRAL MOUNTAINS...THEN SPREAD EASTWARD INTO
EASTERN IDAHO BY SUNDAY EVENING. VALLEY LOCATIONS SHOULD RECEIVE
RAIN AS HIGHER ELEVATIONS RECEIVE SNOWFALL. MODELS CONTINUE THE
TRANSITION TO A WETTER PATTERN THROUGH WEDNESDAY. A SHORTWAVE WILL
MOVE THROUGH THE REGION ON SUNDAY. AFTER IT PASSES...PRECIPITATION
WILL CONTINUE WHERE UPSLOPE REMAINS THE GREATEST--MAINLY THE CENTRAL
RANGES AND EASTERN HIGHLANDS. THE THREAT OF FLOODING DUE TO SNOWMELT
REMAINS HIGH OVER THE WEEKEND...AND ADDITIONAL FLOODING MAY BE
TRIGGERED THROUGH MONDAY AS RAIN FALLS UPON SNOW OVER THE LOWER
ELEVATIONS. THUS...WILL BE CONTINUING THE FLOOD WATCH FOR THE AREA.
SNOWFALL TOTALS ARE EXPECTED TO BE 10 TO 15 INCHES OVER THE CENTRAL
MOUNTAINS THROUGH TUESDAY NIGHT ABOVE 6500 FT.  HINSBERGER

LONG TERM...TUESDAY THROUGH FRIDAY. AN UNSETTLED AND WET PATTERN IS
EXPECTED NEXT WEEK WITH THE PRESENCE OF A LOW PRESSURE TROUGH OVER
THE EASTERN PACIFIC AND EMBEDDED DISTURBANCES IN THE FLOW KICKING
OUT AND ACROSS IDAHO. CURRENT MODEL RUNS FOCUS ONE EMBEDDED WAVE
DAYTIME TUESDAY AND ANOTHER ABOUT THURSDAY MORNING. SNOW LEVELS WILL
BE ELEVATED AROUND 6000 TO 7000 FEET MOST OF THE WEEK WITH
OCCASIONAL DIPS LOWER WITH COLD AIR FOLLOWING EACH EMBEDDED
DISTURBANCE. MODEL PRECIPITATION IS IN EXCESS OF 2 INCHES LIQUID
EQUIVALENT ACCUMULATIVE FROM TUESDAY THROUGH NEXT SATURDAY OVER THE
HIGHER PEAKS IN THE SAWTOOTH RECREATION AREA. FURTHER REFINING THE
FORECAST WILL BE A CHALLENGE. THERE MAY BE TIMES WHEN HEAVY SNOW
ACCUMULATION IS POSSIBLE AT ELEVATION WHILE RUN OFF WILL BE A
CONCERN FOR SMALL STREAMS AT LOWER ELEVATION. THE BEST CHANCE FOR
PRECIPITATION IN THE SNAKE PLAIN WILL BE WITH PASSING DISTURBANCES.
MODELS DIFFERENCES SHOW UP FROM WEDNESDAY ON. BOTH THE GFS AND ECM
DEEPEN THE TROUGH OVER THE EASTERN PACIFIC WITH TIME. THE GFS IS
FASTER WITH EMBEDDED IMPULSES...FASTER TO AMPLIFY THE TROUGH OFF
SHORE BY WEDNESDAY AND FORCE MORE RIDGING AND DRY AIR OVER EASTERN
IDAHO. CURRENT FORECAST IS A MODEL BLEND OF THE TWO. RS
&&

.AVIATION...INCREASING MIDDLE AND HIGH LEVEL CLOUDS EXPECTED
SATURDAY NIGHT...OTHERWISE WIDESPREAD VFR CONDITIONS. MVFR CEILINGS
DEVELOP AT KSUN LATE SUNDAY AFTERNOON. RS
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH MONDAY EVENING IDZ018>020-022-023-025-031.

&&
Hazardous weather outlook, Mar 10, 4:17 AM MST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
417 AM MST SAT MAR 10 2012

IDZ017>025-031-032-111130-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
417 AM MST SAT MAR 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

RAPID SNOWMELT WILL INCREASE THE AREAL FLOODING THREAT OVER PARTS
OF EASTERN IDAHO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THE FLOODING THREAT CONTINUES THROUGH MONDAY. MODERATE TO LOCALLY
HEAVY AMOUNTS OF SNOWFALL ARE EXPECTED TO BLANKET PARTS OF THE
CENTRAL MOUNTAINS PERIODICALLY THROUGHOUT THE WEEK. SOME AREAS CAN
SEE 1 TO 2 FEET OF NEW SNOW NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Fremont

When
March 10, 7:00 AM MST to March 20, 3:00 PM MST
Where
Fremont County, 5 mi SW of St Anthony to 18 mi NE of France
Cause
Heavy Rain / Snow Melt
Property damage
$55,000
Reported by
Emergency Manager
Coordinates
43.919, -111.751

Extensive sheet flooding occurred in the March 10th to March 20th time frame from St Anthony to Ashton and Chester. In the chester/Hog Hollow area damage occurred to road 3100 East. Serious damage occurred to graveled road 800 North and several county roads in the Hog Hollow area. Major erosion damage at the enterprise Canal Bridge occurred. Private property damage occurred on a private road on 700 North just east of 3100 East. By March 15th county Road 3000 East north of Twin Bridges was closed. A Disaster Declaration was declared in Fremont County on March 15th. Moderate damage occurred on County Road 3200 East due to runoff. Heavy flooding occurred in Chester near County road 1000 North and 3000 East closing those roads. Hog Hollow Road was closed due to significant damage. Several pastures covered with 2 to 3 feet of water. HIghway 32 was flooded but remained open. Extensive flooding in Ashton and damage to the sewage lagoon. Two residences in Ashton had water in basements.

Flood, Clark

When
March 10, 7:00 AM MST to March 18, 12:00 AM MST
Where
Clark County, 8 mi N of Dubois to 8 mi W of Dubois
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
44.286, -112.230

Localized flooding occurred in Dubois from March 10th through the 17th caused by melting snow on frozen ground as well as ice jams in Beavercreek. Local flooding of streets occurred as well as some water in basements but substantial property damage was avoided.

Flood, Blaine

When
March 15, 4:00 AM MST to March 20, 11:00 AM MST
Where
Blaine County, 4 mi N of Bellevue to 4 mi W of Bellevue
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
43.528, -114.270

Runoff from snowmelt in the hills around Slaughterhouse Canyon east of Bellevue caused extensive runnign water to flood local roads in Bellevue. Water reached 2 feet deep against houses and garage doors but only minor house flooding occurred with no significant damage. Extensive sandbagging protected most homes from the rising waters.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372624, 372627, 372630.